Kansas, 2025

Hail and Damaging Wind in Kansas, March 27, 2025

March 27, 2025 · NWS TOP · 12 events in 5 counties and zones

Two rounds of thunderstorms developed on March 27, with each round mostly producing large hail. The first developed during the morning hours over east-central Kansas, while the second developed during the evening hours over north-central Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Two rounds of thunderstorms developed on March 27, with each round mostly producing large hail. The first developed during the morning hours over east-central Kansas, while the second developed during the evening hours over north-central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 27, 5:05 AM CST, 1 hour 57 minutes earlier. Its key messages:

  • Scattered showers, isolated thunder possible this morning along and southeast of the Kansas Turnpike.
  • Elevated fire danger potential this afternoon due to strong gusty winds up to 40 mph and RH values down to 30 percent.
  • There is a conditional threat for scattered severe storms to develop by late afternoon and early evening towards far northern Kansas. Large hail and damaging wind gusts are the main hazards.
  • Additional storm chances persist late Friday evening and again this weekend as a cold front moves through the region. A few strong to severe storms are possible Saturday afternoon and evening for portions of east central Kansas.
Area forecast discussion, Mar 27, 5:05 AM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
605 AM CDT Thu Mar 27 2025

.KEY MESSAGES...

- Scattered showers, isolated thunder possible this morning
  along and southeast of the Kansas Turnpike.

- Elevated fire danger potential this afternoon due to strong gusty
  winds up to 40 mph and RH values down to 30 percent.

- There is a conditional threat for scattered severe storms to develop
  by late afternoon and early evening towards far northern
  Kansas. Large hail and damaging wind gusts are the main
  hazards.

- Additional storm chances persist late Friday evening and again
  this weekend as a cold front moves through the region. A few
  strong to severe storms are possible Saturday afternoon and
  evening for portions of east central Kansas.

&&

.DISCUSSION...
Issued at 315 AM CDT Thu Mar 27 2025

Quasi-zonal flow observed on water vapor imagery this morning,
carrying minor vort max into the area. Weak ascent is noted across
central Kansas as moisture advects dewpoints into the 50s before
sunrise in east central Kansas. HREF guidance signals scattered
showers and isolated non severe storms forming south of I-70 this
morning, exiting east in the late morning. Forecast MUCAPE values
remain on the low side (less than 500 J/KG) while effective shear is
near 30 kts.  During the afternoon, the warm front lifts northward,
positioning near the KS/NE border by late afternoon. Strong BL
mixing coupled with h85 temps up to 20C enhances confidence in near
record highs today in the 80s (see Climate Section below).
Additionally, the deepening sfc low lifts into the central plains
and picks up south winds from 15 to 25 mph, gusting to 40 mph.  This
is the primary driver for elevated fire danger today, despite the
minimum RH values down to near 30 percent. If deeper mixing were to
occur across north central Kansas, RH values could fall as low as
19% however confidence in this occurring is low-moderate. Storms
forming in the late afternoon and evening periods will be dependent
upon timing of a embedded wave - a feature that is not strongly
apparent on most HREF guidance. Previous runs have hinted at
scattered development while the environment is fully supportive of
convection amid steep low level lapse rates and available CAPE
values in excess of 2000 J/KG. Large hail and damaging wind gusts
are the primary hazards while the tornado threat is low.

Additional convection and severe probs are expected to remain north
of the CWA Friday evening in vicinity of the frontal boundary. On
Saturday, a stronger open trough surges a cold front southeast
through the day, differing on timing between guidance with the mean
wind direction bisecting the CWA by 00Z Sunday. Ample instability
and steepening mid level lapse rates suggest strong to severe storms
are possible, even though the parameters for more widespread severe
storms are on the lower end.  Severe threat should push south of the
area by Sunday as colder air arrives in the 50s for highs and some
lingering rain showers on the backside of the system.

Next week, westerly flow pattern remains active with an additional
wave bringing rain showers to the region Tuesday evening into
Wednesday. Temps quickly moderate back into the middle 60s on
Tuesday as southerly flow returns ahead of the next cold front.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 603 AM CDT Thu Mar 27 2025

VFR continues at terminals as LLWS this morning wanes quickly
by 15Z as southerly winds increase from 15 to 20 kts sustained
through the afternoon. A line of observed TSRA is progged to
remain south of the terminals by all short term guidance with
only passing mid clouds. The low level jet increases again aft
00Z, however sfc boundary layer is more mixed with gusts
sustaining to preclude LLWS from developing.

&&

.CLIMATE...
Issued at 253 PM CDT Wed Mar 26 2025

Thursday high temperature forecasts and record-
Concordia: 90 Record: 89 in 1895
Topeka: 85 Record: 87 in 1895

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Prieto
AVIATION...Prieto
CLIMATE...Reese
Hazardous weather outlook, Mar 27, 2:20 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
320 AM CDT Thu Mar 27 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-280830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
320 AM CDT Thu Mar 27 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Scattered storms are possible this morning in east-central Kansas.
Lightning will be the main hazard. A few severe storms could then
develop late this afternoon and evening along and north of
Interstate 70. Large hail and damaging wind could occur with those
storms.

Elevated fire danger is expected this afternoon due to gusty south
winds up to 40 mph and RH values down to near 30 percent.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few severe storms are possible along and ahead of a cold front
Saturday afternoon and evening.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Mar 27, 7:02 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
802 AM CDT Thu Mar 27 2025

KSZ037-054-271345-
Lyon-Morris-
802 AM CDT Thu Mar 27 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MORRIS AND LYON
COUNTIES THROUGH 845 AM CDT...

At 759 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Dunlap to 9 miles west of
Olpe. Movement was east at 20 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Weather instrument indicated. At 753 AM CDT the Emporia
         ASOS measured a 52 mph wind gust ahead of the line of
         storms.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Reading, Dunlap, Americus, Bushong, Olpe, Neosho Rapids, Emporia, and
Hartford.

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 117 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 9636 3852 9635 3852 9643 3869 9644
      3859 9595 3817 9596
TIME...MOT...LOC 1259Z 279DEG 19KT 3863 9639 3826 9635

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Reese

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 13:02 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
March 27, 7:02 AM CST to 7:03 AM CST
Where
Lyon County, 0.54 mi W of (Emp)emporia Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.190

KEMP asos measured 61 mph gust as outflow ahead of storms briefly brought down strong low level jet winds.

Hail, Shawnee

When
March 27, 8:35 AM CST to 8:36 AM CST
Where
Shawnee County, 0.69 mi N of Rossville
Measured
1 in hail
Reported by
Public
Coordinates
39.140, -95.950

Quarter size hail.

Hail, Lyon

When
March 27, 8:45 AM CST to 8:46 AM CST
Where
Lyon County, 0.69 mi N of Allen
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
38.660, -96.170

Pictures of hail up to slightly bigger than golfball size sent by Slack.

Hail, Lyon

When
March 27, 8:47 AM CST to 8:48 AM CST
Where
Lyon County, 1.28 mi ENE of Allen
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.660, -96.150

Quarter to half dollar size hail covering the ground at Northern Heights High School.

Hail, Lyon

When
March 27, 8:47 AM CST to 8:48 AM CST
Where
Lyon County, 0.69 mi N of Allen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.660, -96.170

Hail covering the ground.

Hail, Lyon

When
March 27, 8:54 AM CST to 8:55 AM CST
Where
Lyon County, 3.85 mi W of Lang
Measured
1 in hail
Reported by
Public
Coordinates
38.480, -96.150

Time estimated from radar. Relayed through Slack by KVOE radio.

Hail, Lyon

When
March 27, 8:54 AM CST to 8:55 AM CST
Where
Lyon County, 1.76 mi ENE of Admire
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.070

Half dollar size hail.

Hail, Jackson

When
March 27, 9:15 AM CST to 9:16 AM CST
Where
Jackson County, 0.87 mi SE of Mayetta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.320, -95.720

Hail covering the ground.

Hail, Jackson

When
March 27, 9:20 AM CST to 9:21 AM CST
Where
Jackson County, 2.62 mi NE of Hoyt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.280, -95.670

Mostly half inch hailstones but a few quarter size pieces.

Hail, Ottawa

When
March 27, 5:25 PM CST to 5:26 PM CST
Where
Ottawa County, 1.75 mi ENE of Lamar
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.260, -97.550

Hail dented vehicles.

Hail, Cloud

When
March 27, 5:39 PM CST to 5:40 PM CST
Where
Cloud County, 1.75 mi WNW of Catlin
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.310, -97.450

Ping pong ball size hail.

Hail, Ottawa

When
March 27, 5:40 PM CST to 5:41 PM CST
Where
Ottawa County, 10.9 mi E of Lamar
Measured
1.5 in hail
Reported by
Public
Coordinates
39.280, -97.380

Ping pong ball size hail.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1239729, 1239696, 1239699, 1239707, 1239709, 1239711, 1239713, 1239715, 1239717, 1239718, 1239720, 1239723.